What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 19, 12:55 AM EST, 34 minutes earlier.
Area forecast discussion, Dec 19, 12:55 AM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1255 AM EST Thu Dec 19 2019
.SYNOPSIS...
Scattered snow showers will continue to wind down across
southern New England as a trough digs east of the region. Expect a
period of well below normal temperatures and low wind chills
tonight into Thursday. Dry and cold conditions continue into
Friday. Dry weather likely lingers through the weekend into
early next week and will be accompanied by moderating
temperatures.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
1 AM update...
Forecast in line with the previous update. Just lined things up
with the latest observations.
Previous discussion...
1030pm update...
The Arctic front along with the snow showers has pushed
offshore. There are lake- effect snow bands over Western NY
pushing towards Western MA but fizzling out over the Berkshires
as they encounter cold dry air. As such, expect clearing skies
overnight. Dew points are now in the single digits for much of
interior MA. Following the Arctic Front, surface winds have now
shifted NW. With 850mb temperatures -20 to -22C, lapse rates
will steepen and lead to good mixing. Sustained winds increase
to 15-25 mph inland and 25-35 mph over Cape and the Islands.
This means wind chills between -10 to -20F in the interior and
between +5F to -10F elsewhere. Wind Chill Advisories have now
been expanded to cover most of the Berkshires East Slopes and
Worcester County. Be sure to bundle up tomorrow morning.
Previous discussion...
The arctic front extended across eastern MA into RI. This front
will quickly move offshore by 10 PM. Dewpoints were already
plummeting into the teens and single digits above zero. This
should bring and end to most of the stronger snow showers and
squalls.
Forecast remains largely on track. Only minor tweaks to
temperatures to reflect observed trends.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
Blustery, very cold and dry will be the story for Thursday. Models
show sharp northwesterly gradient flow continuing, though we
shouldn't mix as deep leading to less gustiness. We are still
looking at daytime wind chills between -5F and 10F above zero by
afternoon given the blustery northwest winds. With the thermal
trough overhead during the day on Thursday, this will offset heating
from full sunshine. Only looking at highs in the teens to low 20s
for many areas, some 15 to 20 degrees below normal for this time of
year.
Good radiational cooling likely on Thursday night with clear skies
and a very dry air mass. Lingering northwest winds will continue
around 10 mph with lowest wind chills between -5 and 5F. Low
temperatures upper single digits to the teens, though near 20F
towards the Outer Cape.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Highlights...
* Prolonged period of dry weather expected during this time
* Well below normal temperatures expected into this weekend, then
becoming more normal for late December into early next week.
Large high pressure should extend from central Canada into the
central Appalachians by late this week. This will maintain a
prolonged period of dry weather into early next week across
southern New England.
Our region will be on the cold side of this high pressure through
late this week. Modified arctic air will overspread southern New
England, leading to well below normal temperatures. Once the core of
this high pressure is focused more from the central Appalachians
into the Mid Atlantic states this weekend, wind direction should
shift to more of a westerly direction, which should mean a warming
trend this weekend into early next week.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Friday/...
Tonight...High confidence.
VFR conditions expected through the the TAF. There still is
potential for some light snow at PVD over the next hour or two.
This could temporarily bring ceilings and visibilities down to
MVFR or IFR if a heavier snow shower moves through. Main concern
overnight through much of Thursday is gusty NW winds. Gusts of
20-40 knots are possible with the highest gusts across the Cape
and Islands.
Thursday into Thursday Night...High confidence.
VFR. Strong NW winds with local gusts up to 30 kt during the
day on Thursday. NW winds 5-10 kts gusts 18-20 kts Thursday
night. Pressure gradient gradually relaxing and will likely
bring an end to gusts across BDL, BAF and PVD late in the
afternoon.
KBOS Terminal...High confidence in TAFs.
KBDL Terminal...High confidence in TAF.
Outlook /Friday Night through Monday/...
Friday: VFR. Breezy.
Friday Night through Monday: VFR.
&&
.MARINE...
Short Term /through Friday/...
No updates since the previous forecast.
Previous discussion...
Gale warnings remain in effect for the waters with strong NW
winds behind an Arctic front. NW gusts 35-45 kts tonight into
the first part of Thursday. Eventually replaced with SCAs as
winds subside into Thursday night. Seas will be becoming rough
and increasing to 6-12 ft, highest offshore waters, with around
2 ft in the bays.
With the colder air moving in and cooler ocean temperatures
expect freezing spray across the eastern nearshore waters. A
Freezing Spray Advisory remains valid and will be in effect
tonight into Thursday morning.
Outlook /Friday Night through Monday/...
Friday: Winds less than 25 kt. Local rough seas.
Friday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.
Saturday: Winds less than 25 kt. Seas locally approaching 5 ft.
Saturday Night through Monday: Winds less than 25 kt.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Wind Chill Advisory until 10 AM EST this morning for
MAZ002>004-008-009.
Wind Advisory until 10 AM EST this morning for MAZ022>024.
RI...Wind Advisory until 7 AM EST this morning for RIZ008.
MARINE...Freezing Spray Advisory until 10 AM EST this morning for
ANZ231-232-251.
Gale Warning until noon EST today for ANZ231>235-237-251-255-
256.
Gale Warning until 7 AM EST this morning for ANZ230-236.
Gale Warning until 10 PM EST this evening for ANZ250-254.
&&
SYNOPSIS...Belk/BL/Loconto
NEAR TERM...BL/Chai
SHORT TERM...Loconto
LONG TERM...Belk
AVIATION...BL/Chai
MARINE...BL/ChaiHazardous weather outlook, Dec 18, 4:04 AM EST, 21 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
404 AM EST Wed Dec 18 2019
CTZ002>004-MAZ003>007-010>021-026-RIZ001>007-190915-
Hartford CT-Tolland CT-Windham CT-Eastern Franklin MA-
Northern Worcester MA-Central Middlesex MA-Western Essex MA-
Eastern Essex MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-
404 AM EST Wed Dec 18 2019
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, northern Rhode
Island and southern Rhode Island.
.DAY ONE...Today and tonight.
Scattered snow squalls are possible this afternoon and evening which
could briefly drop visibility to near zero with heavy snow and gusty
winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ002-008-009-190915-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
404 AM EST Wed Dec 18 2019
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST
THURSDAY...
This Hazardous Weather Outlook is for western Massachusetts.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Advisory.
Scattered snow squalls are possible this afternoon and evening which
could briefly drop visibility to near zero with heavy snow and gusty
winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Advisory.
Wind Advisories may be needed for a time Wednesday night into
Thursday. Wind Chill Advisories may be needed Wednesday night in
the east slopes of the Berkshires.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MAZ022>024-190915-
Barnstable MA-Dukes MA-Nantucket MA-
404 AM EST Wed Dec 18 2019
...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM EST
THURSDAY...
This Hazardous Weather Outlook is for southeastern Massachusetts.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
RIZ008-190915-
Block Island RI-
404 AM EST Wed Dec 18 2019
...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 7 AM EST
THURSDAY...
This Hazardous Weather Outlook is for southern Rhode Island.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Brief period snow and sleet late tonight into early Tuesday morning
before turning over to all rain.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ233>235-237-255-256-190915-
Vineyard Sound-Buzzards Bay-Rhode Island Sound-Block Island Sound-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
404 AM EST Wed Dec 18 2019
...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON EST
THURSDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ250-254-190915-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
404 AM EST Wed Dec 18 2019
...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 10 PM EST
THURSDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ231-232-251-190915-
Cape Cod Bay-Nantucket Sound-Massachusetts Bay and Ipswich Bay-
404 AM EST Wed Dec 18 2019
...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON EST
THURSDAY...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST
THURSDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Freezing Spray Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Freezing Spray Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230-236-190915-
Boston Harbor-Narragansett Bay-
404 AM EST Wed Dec 18 2019
...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 7 AM EST
THURSDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, Dec 18, 7:43 PM EST, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Boston/Norton MA
743 PM EST Wed Dec 18 2019
MAZ004>006-012-026-190145-
Northwest Middlesex County-Southern Worcester-Central Middlesex
County-Western Essex-Northern Worcester-
743 PM EST Wed Dec 18 2019
...A snow squall will affect portions of Middlesex County,
Worcester County and Western Essex County.
At 741 PM EST...A snow squall was near Ashby, or 7 miles northwest of
Fitchburg, moving southeast at 35 mph.
Locations impacted include...
Lowell, Nashua, Framingham, Leominster, Fitchburg, Billerica,
Marlborough, Shrewsbury, Chelmsford, Andover, Lexington, Dracut,
Tewksbury, Milford, Burlington, Wilmington, Westford, Acton, Gardner
and Hudson.
Drivers need to remain alert. These conditions often lead to
accidents, especially on highways, since road conditions can change
rapidly. Avoid braking suddenly. Consider delaying travel until the
squalls pass.
&&
LAT...LON 4270 7134 4262 7110 4248 7123 4248 7125
4246 7127 4244 7127 4216 7152 4260 7216
4272 7204
TIME...MOT...LOC 0041Z 305DEG 32KT 4269 7189
Chai/BelkSpecial weather statement, Dec 18, 8:30 PM EST, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Boston/Norton MA
830 PM EST Wed Dec 18 2019
MAZ005-013>016-190230-
Suffolk-Western Norfolk-Central Middlesex County-Eastern
Norfolk-Southeast Middlesex-
830 PM EST Wed Dec 18 2019
...A snow squall will affect Suffolk...Western Norfolk...Central
Middlesex County...Eastern Norfolk...Southeast Middlesex...
At 829 PM EST...A snow squall was over Maynard, or 8 miles north of
Framingham, moving southeast at 40 mph.
Locations impacted include...
Boston, Cambridge, Quincy, Newton, Waltham, Brookline, Braintree,
Randolph, Watertown, Needham, Wellesley, Milton, Belmont, Dedham,
Acton, Canton, Concord, Sudbury, Wayland and Weston.
Drivers need to remain alert. These conditions often lead to
accidents, especially on highways, since road conditions can change
rapidly. Avoid braking suddenly. Consider delaying travel until the
squalls pass.
&&
LAT...LON 4233 7101 4232 7100 4233 7103 4232 7105
4231 7103 4230 7105 4229 7102 4232 7101
4230 7100 4231 7097 4229 7101 4226 7099
4218 7106 4243 7149 4249 7144
TIME...MOT...LOC 0129Z 301DEG 36KT 4243 7141
BL